Schizophrenia, or something like it. What can we start doing now to prepare for the future? - AgingCare.com

Schizophrenia, or something like it. What can we start doing now to prepare for the future?

Follow
Share

Several years ago (we think it was 2011) my husband's mother had a "spell" for lack of a better word. She was completely out of touch with reality and spent time on a psychiatric ward. For the past few years she's faded in and out of reality. Well, for the past month or so - goodness, where to begin. My poor husband has been arrested and he shot himself, my poor son was beaten by a police officer, her other son was fired but somehow found a lot of money he's not paying taxes on...none of these things happened, NONE of them. The doctors are now saying schizophrenia, apparently it was suggested previously but she didn't have an official diagnosis.


Regardless, she is hearing these things. We've tried to tell her that none of it is true and we're trying to help her get better. She told my husband he was stupid if he couldn't hear the people talking about her.


So. Her ALF has said she can come back if the doctor says she's no longer delusional or a danger to other residents which makes me think she can't go back. She was convinced a neighbor was trying to kill her, so she ended up threatening the neighbor.


In the past, she has been OK about knowing things. Yeah, she might confuse her granddaughters' names but she knows how much money was in her bank account before my husband let it get cleaned out and that never happened, either. But, she HEARD it.


Where do such people go? A nursing home? Memory care? She'll be in the hospital for at least another week. What can we start doing now to prepare for the future?

This question has been closed for answers. Ask a New Question.
12

Answers

Show:
Whatever the diagnosis, do NOT take her home with you (in case the ALF won't take her back) AND do NOT take her out of the hospital without her condition being stabilized. Force them to make sure she is no longer having auditory hallucinations before she goes anywhere.
Helpful Answer (9)
Report

First, you need to have a medical determination made if schizophrenia is in fact the cause. Then with the help of the physician or psychiatrist, start out on meds to control it. From what little I know about it, meds are in fact the only method of control, unfortunately.

So start with the diagnosis and work from there.
Helpful Answer (6)
Report

I'd suggest two things. If one of her doctors isn't a geriatric psychiatrist, enlist the services of one asap. Secondly, has she been tested for a UTI (urinary tract infection)? Those can wreak havoc with the mental stability of seniors. Assuming she doesn't have a UTI, I'd work with the psychiatrist to see what the next steps are. Anti-psychotic medications might help control her delusions/hallucinations.

Please keep us posted - you've got a really difficult situation to deal with to figure out how to best help her while keeping her and those around her safe.
Helpful Answer (6)
Report

I think that you and your husband need to go in and have a sit down meeting with the treating psychiatrist to understand what is going on and what the plan needs to be going forward.

Abilify is an atypical antipsychotic which is often used in conjunction with an antidepressant to increase the effect of the antidepressant in cases of severe depression. I'd be curious to know if the psychiatrist thinks this is a sudden onset of schizophrenia or if she's always had it and it simply wasn't recognized.

Medications for delusions and hallucinations often take some time to start working, so be patient.

Is there a discharge planning office at this facility? Can they give you guidance about what sort of facility you should be looking for?
Helpful Answer (6)
Report

Your mother needs to see a geriatric psychiatrist. Did she have prior mental health issues? Schizophrenia can onset in the elderly, but it is not common. She may have some other diagnosis with a delusional component. If she does have a mental illness, it may be controlled or improved by medication. Medication compliance with psychotropic drugs is sometimes difficult. There  are also many state hospitals that have geriatric pavillions. I would get her evaluated prior to leaving the hospital so that appropriate arrangements can be made.
Helpful Answer (5)
Report

All great answers! Yes, there is medicine which can quiet the “voices “, but it may take some time to find the right one. Once found, you have to be sure she takes it religiously, never missing a dose. That usually means someone else is in charge of the medicine. I have a family member who hears destructive voices and hallucinates, but her medication shuts them up. We know her medicine needs adjusting when the voices come back.
Helpful Answer (5)
Report

It's probably been about a month ago that she called my husband to take her to the hospital because a psychiatrist told her that her liver was failing. She ended up having a UTI, but when it cleared up she wasn't any better.

Apparently, the psychiatrist at the hospital said schizophrenia. She's on medicine, Abilify and something else. Over a week ago, a doctor, nurse or someone called me. My husband gave permission for the hospital staff to talk to me. The nurse, doctor, whoever wanted to know if he had my permission to give her some antipsychotic drugs and I told him to do what he had to do to make the voices stop.

The voices haven't stopped.
Helpful Answer (3)
Report

I think sometimes it takes a while to figure out which meds and dosages are best for folks with mental illness. In looking at the Abilify site, it doesn't look like it's usually prescribed for seniors with schizophrenia. Do you like the psychiatrist(s) she's seeing? I'd consider a second opinion if she's not making any progress if that's possible.
Helpful Answer (3)
Report

I have a whole new idea for you. My mother went thru similiar issues for some time and after mnay wrong turns by docs it was discovered her liver was failing. Look up hepatic encepalopathy (sp?). After receiving the proper meds the delusions and hallucinations finally stopped. She passed about six months later from liver failure. Please have this checked. It would have saved us so much heartache if we had known sooner.
Helpful Answer (3)
Report

This can be a rough cruel road. I thought my Mom with Parkinson’s may have had sudden onset Schizophrenia when she got very ill at 78. Baffling behavior. So much was going on: xanax and opiate withdrawal possibly as she was taking old Vicodin due to back pain and couldn’t follow a dosing schedule. She later developed Psychosis of Parkinson’s and her autopsy showed Dementia with Lewy Bodies and moderate Alzheimer’s. Prayers for you, your MIL, the whole family and the doctors to persist in finding a solution.
Helpful Answer (2)
Report

See All Answers
This question has been closed for answers. Ask a New Question.
Related
Questions